MAUDE Adverse Event Report: BOSTON SCIENTIFIC - GALWAY WALLFLEX¿ BILIARY RX STENT SYSTEM; CATHETER, BILIARY, DIAGNOSTIC

BOSTON SCIENTIFIC - GALWAY WALLFLEX¿ BILIARY RX STENT SYSTEM; CATHETER, BILIARY, DIAGNOSTIC
Model Number M00570540
Medical Device Problem Code Difficult to Remove (1528)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/18/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient's exact age is unknown; however it was reported that the patient was over the age of 18.Device code relates to problem code for the reported event of delivery system difficult to remove.The device has been received for analysis; however the evaluation has not been completed.Therefore, the cause of the reported malfunction has not been determined.Upon completion of the failure analysis of the complaint device, if there is any further relevant information from that review, a supplemental medwatch will be filed.
 
Event or Problem Description
Note: this manufacturer report pertains to one of two devices used in the same patient and procedure.Refer to manufacturer report # 3005099803-2018-01508 and 3005099803-2018-01503 for the associated device information.It was reported to boston scientific corporation on (b)(6) 2018 that two wallflex biliary rx fully covered rmv stents were to be used in the distal common bile duct during an endoscopic retrograde cholangiopancreatography (ercp) with stent placement procedure performed on (b)(6) 2018.According to the complainant, during the procedure, the first stent, a 10 x 80 mm wallflex biliary rx fully covered rmv stent (the subject of this report) was able to be deployed.However, the delivery system was difficult to remove through the stent or from the patient upon withdrawal.An attempt to re-constrain the delivery system was made but it was unsuccessful.The physician cut the delivery system at the patient¿s mouth and removed the duodenoscope.Two dilatation balloon catheters were used to slightly dilate the stent and then delivery system removal was attempted again; however, it was unsuccessful.The stent and delivery system were then removed with a rat tooth forceps.A second stent, a 10 x 60 mm wallflex biliary rx fully covered rmv stent (the subject of mfr report# 3005099803-2018-01503) was deployed in the distal common bile duct.However, subsequent to deployment, the same issue occurred with removal of the delivery system with the second wallflex stent.The second wallflex stent and delivery system were removed.The procedure was completed with a plastic stent.The patient's condition at the conclusion of the procedure was reported to be fine.Boston scientific has been unable to obtain additional information regarding the circumstances surrounding this event to date.Should additional relevant details become available a supplemental report will be submitted.
 
Event or Problem Description
Note: this manufacturer report pertains to one of two devices used in the same patient and procedure.Refer to manufacturer report # 3005099803-2018-01503 for the associated device information.It was reported to boston scientific corporation on april 18, 2018 that two wallflex biliary rx fully covered rmv stents were to be used in the distal common bile duct during an endoscopic retrograde cholangiopancreatography (ercp) with stent placement procedure performed on (b)(6) 2018.According to the complainant, during the procedure, the first stent, a 10 x 80 mm wallflex biliary rx fully covered rmv stent (the subject of this report) was able to be deployed.However, the delivery system was difficult to remove through the stent or from the patient upon withdrawal.An attempt to re-constrain the delivery system was made but it was unsuccessful.The physician cut the delivery system at the patient¿s mouth and removed the duodenoscope.Two dilatation balloon catheters were used to slightly dilate the stent and then delivery system removal was attempted again; however, it was unsuccessful.The stent and delivery system were then removed with a rat tooth forceps.A second stent, a 10 x 60 mm wallflex biliary rx fully covered rmv stent (the subject of mfr report# 3005099803-2018-01503) was deployed in the distal common bile duct.However, subsequent to deployment, the same issue occurred with removal of the delivery system with the second wallflex stent.The second wallflex stent and delivery system were removed.The procedure was completed with a plastic stent.The patient's condition at the conclusion of the procedure was reported to be fine.Boston scientific has been unable to obtain additional information regarding the circumstances surrounding this event to date.Should additional relevant details become available a supplemental report will be submitted.
 
Additional Manufacturer Narrative
A deployed wallflex biliary rx covered stent and inner member with tip were received for analysis; stainless steel tube and outer sheath were not returned.The inner member was cut, and several kinks were noted along the inner member.The stent was measured to be within specifications.There were no other issues with the stent and no other issues with the device were noted.The inner member was kinked; this type of damage is consistent with the excessive force being applied while retracting the delivery system against resistance.Taking all available information into consideration, the investigation concluded that the reported event and the observed failures were most probably due to anatomical or procedural factors encountered during the procedure, which limited the performance of the device.Therefore, the most probable root cause of this complaint is operational context.Labeling review was performed, and from the information available this device was used per the directions for use (dfu) / product label.Additionally, the dfu provides instructions for removing the delivery system of the device post deployment and how to proceed if the delivery system gets caught on the stent.A review of the device history record (dhr) was performed and confirmed that this device met all material, assembly and performance specifications at the time of release for distribution.A search of the complaint database confirmed that no other similar complaints exist for the specified lot.

Brand Name
WALLFLEX¿ BILIARY RX STENT SYSTEM
Common Device Name
CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
BOSTON SCIENTIFIC - GALWAY
MDR Report Key7496649
Report Number3005099803-2018-01508
Device Sequence Number13536647
Product Code FGE
UDI-Device Identifier08714729764922
UDI-Public08714729764922
Combination Product (Y/N)N
Initial Reporter StateDE
Initial Reporter CountryUS
PMA/510(K) Number
K140630
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/18/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/10/2019
Device Model NumberM00570540
Device Catalogue Number7054
Device Lot Number20511622
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/08/2018
Initial Date Received by Manufacturer 04/18/2018
Supplement Date Received by Manufacturer06/14/2018
Initial Report FDA Received Date05/08/2018
Supplement Report FDA Received Date07/04/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;